NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient is getting up for the first time after several days in bed. What should the nurse do first?

  1. AAsk the patient to walk to the bathroom alone
  2. BHave the patient sit on the edge of the bed for a short time before standing
  3. CGive the patient a large drink of water while standing
  4. DHelp the patient stand up quickly, so that the dizziness has less time to start
2.Nursing fundamentalsHard

A patient has a generalised tonic-clonic seizure in bed. What should the nurse do?

  1. APut a spoon between the teeth to stop tongue biting
  2. BGive a drink of water as soon as the jerking starts
  3. CHold the arms and legs firmly so that the jerking movements stop more quickly
  4. DProtect the head, move objects away, time it and do not restrain
3.Infection control & patient safetyMedium

A patient is on suicide precautions. Which room safety measure is appropriate?

  1. ARemove items that could be used for self-harm, such as belts and cords
  2. BLet the patient keep a personal razor for shaving, as long as staff are told
  3. CAllow glass bottles if the patient seems calm
  4. DKeep the door closed at all times so the patient has privacy
4.Infection control & patient safetyHard

Which action by a nurse shows that the five moments of hand hygiene are being followed?

  1. AShe cleans her hands only when they look dirty
  2. BShe wears the same gloves between two patients
  3. CShe cleans her hands only at the start and end of the shift
  4. DShe cleans her hands after touching the bed rail
5.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. AHelping the patient to the toilet every 2 hours as planned
  2. BTeaching the family how to prevent falls at home
  3. CAssessing and recording the patient’s fall risk score each morning
  4. DDeciding whether the bed alarm is still needed
6.Prioritization & delegationHard

An adult has burns over 40% of the body with no signs of airway injury. Which treatment is the priority during the first hours?

  1. ALarge-volume IV fluids with close monitoring of urine output
  2. BStarting physiotherapy to prevent contractures straight away
  3. CGiving a high-protein meal to support healing
  4. DApplying antibiotic cream to all the burns before anything else
7.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. ANo further need for inhalers
  2. BA cure for the disease within months
  3. CBetter exercise capacity and quality of life
  4. DReversal of the lung damage caused by smoking
8.Clinical nursingHard

Which finding suggests hypocalcaemia?

  1. ASevere thirst with a large urine output and constipation
  2. BA flapping tremor of the outstretched hands
  3. CA slow, irregular pulse with nausea and yellow-tinged vision
  4. DSpasm of the hand when a blood pressure cuff is inflated on the arm
9.Lab values & electrolytesMedium

A patient receives repeated nebulized albuterol (salbutamol) for severe asthma. Which laboratory change should the nurse watch for?

  1. AA fall in blood glucose
  2. BA rise in serum calcium
  3. CA fall in serum potassium
  4. DA rise in serum sodium
10.Lab values & electrolytesHard

Why can a normal creatinine be misleading in a frail older adult with low muscle mass?

  1. AOlder adults always have a higher creatinine than younger adults do
  2. BCreatinine levels do not depend on muscle mass at all
  3. CLess muscle makes less creatinine, hiding reduced kidney function
  4. DA normal creatinine always proves normal kidney function
11.PharmacologyMedium

A patient with a peanut allergy is taught to use an adrenaline auto-injector. Which statement is correct?

  1. AUse it only if the antihistamine has not worked after an hour
  2. BThere is no need to see a doctor if the swelling goes down
  3. CKeep it at home so it is not lost
  4. DCall emergency services after using it, even if symptoms improve
12.PharmacologyHard

Which heart failure drug improves symptoms and reduces hospital admissions but has not been shown to reduce mortality?

  1. AA mineralocorticoid receptor antagonist such as spironolactone
  2. BA beta blocker such as bisoprolol
  3. CDigoxin
  4. DAn ACE inhibitor
13.Med-surg: cardiovascular & respiratoryMedium

Shortly after a permanent pacemaker is inserted via the subclavian vein, the patient becomes breathless with reduced breath sounds on that side. What complication should be suspected?

  1. APulmonary oedema
  2. BPericarditis
  3. CAsthma
  4. DPneumothorax
14.Med-surg: cardiovascular & respiratoryHard

On day 2 after a surgical tracheostomy, the tube falls out. The patient is breathing but distressed. What should the nurse do first?

  1. ACall for expert help and give oxygen to both the face and the stoma
  2. BCover the stoma completely with a sealed dressing and wait for help
  3. CForce the tube back through the stoma immediately with firm pressure
  4. DLeave the patient alone while fetching a new tube
15.Med-surg: neuro, endocrine & renalMedium

Which long-term risk should a kidney transplant recipient be taught to reduce with sun protection?

  1. AHair loss
  2. BKidney stones
  3. CSkin cancer
  4. DGout
16.Med-surg: neuro, endocrine & renalHard

A patient with renal colic has normal kidney function and no other contraindications. Which drug is usually the first choice for pain?

  1. AAn oral antihistamine such as cetirizine
  2. BAn NSAID such as diclofenac
  3. COral paracetamol (acetaminophen) alone
  4. DA benzodiazepine such as diazepam
17.Med-surg: GI, perioperative & oncologyMedium

A patient takes co-codamol at home (a combination tablet sold under different names in different countries). Why should the nurse check this before giving regular paracetamol (acetaminophen)?

  1. ACo-codamol must be stopped a week before any paracetamol
  2. BIt already contains paracetamol, so overdose could occur
  3. CParacetamol and codeine cause a severe allergic reaction when combined
  4. DCo-codamol stops paracetamol from working
18.Med-surg: GI, perioperative & oncologyHard

Why is naloxone usually given in small, repeated doses to a postoperative patient with opioid-induced respiratory depression?

  1. ATo make the opioid work faster and more strongly
  2. BBecause large doses of naloxone have no extra effect at all
  3. CBecause high doses of naloxone cause respiratory depression
  4. DTo restore breathing without causing severe pain and withdrawal
19.Maternity & obstetric nursingMedium

Why is the hearing of newborns screened before discharge or soon after birth?

  1. AIt detects congenital heart disease
  2. BHearing loss can be cured with a single injection
  3. CEarly support improves language development
  4. DIt is required before vitamin K can be given
20.Maternity & obstetric nursingHard

A woman with active genital herpes lesions is admitted in early labour with intact membranes. What should the nurse expect?

  1. AA fetal scalp electrode for close monitoring
  2. BRupture of the membranes to speed up labour
  3. CA vaginal birth with no special precautions
  4. DA caesarean birth to reduce the risk of neonatal herpes
21.Pediatric nursingMedium

How should the nurse measure the heart rate of a 9-month-old?

  1. ACount the radial pulse for 15 seconds and multiply by 4
  2. BRead it from the pulse oximeter only
  3. CCount the carotid pulse for 30 seconds and multiply by 2
  4. DCount the apical pulse for a full minute
22.Pediatric nursingHard

A parent asks why the HPV vaccine is offered in early adolescence (at about 11 to 13 years, depending on the country). Which answer is best?

  1. AIt works best before any exposure to the virus, and young adolescents respond strongly
  2. BIt is only effective if given in the first year of secondary school, before exams start
  3. CChildren of this age are already likely to have the virus, so it treats the infection
  4. DIt is given at this age because it prevents chickenpox in adolescence
23.Mental health nursingMedium

The wife of a man with alcohol dependence organises her life around his drinking, hides it from others and neglects her own needs. What does this pattern suggest?

  1. ALearned helplessness in the patient
  2. BDelirium tremens
  3. CEnabling by the healthcare team
  4. DCodependency
24.Mental health nursingHard

A patient with an anxiety disorder speaks so quickly about her worries that the nurse cannot follow. Which response is most helpful?

  1. A"Let's slow down and talk about one thing at a time. What worries you most right now?"
  2. B"There's really nothing to worry about, so just try to relax."
  3. C"You're talking too fast, so we'll have to stop for today."
  4. D"Let me tell you what I think your problem is, and then we can talk."
25.Nursing math & unit conversionsMedium
13.6333 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 13.6333 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

13.6333 mL
x = mL
26.Nursing math & unit conversionsHard
3 tsp? mL1 fl oz? mL1 tbsp? mL½ cup? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 tsp of cough syrup, 1 fl oz of juice, 1 tbsp of liquid supplement, ½ cup of tea. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 fl oz = 30 mL1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
90 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 90 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

90 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
20k units1000 mL? mL/h1000 units/h

An infusion contains 20000 units of a drug in 1000 mL. The prescription is 1000 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/1000 mL1000 units/h
R = mL/h
29.IV infusion ratesMedium
20 gtt/mL150 mL/h? gtt/min

An infusion is ordered at 150 mL/h, but no pump is available. It runs by gravity through a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

150 mL/h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg500 mL30 mL/h? mg/h

A bag contains 200 mg of a drug in 500 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

200 mg/500 mL30 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater200 mLjuice150 mLice chips200 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 100 mLurine475 mLurine375 mLurine300 mLurine500 mLwound drain130 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

water: 200 mLjuice: 150 mLice chips: 200 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 100 mL/hstart 08:00ttotal​ = ? h80 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 08:00 at 80 mL/h. After 2 hours the rate is changed to 100 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 2 h100 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 110/min, a cry, cough or sneeze when stimulated, active movement and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: B · Have the patient sit on the edge of the bed for a short time before standing

Why this is the answer

After bed rest blood pressure may drop on standing. Sitting on the edge of the bed first, with the feet on the floor, lets the body adjust and lowers the risk of fainting and falls.

Answer

B · Have the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentals

Answer: D · Protect the head, move objects away, time it and do not restrain

Why this is the answer

During a seizure the nurse keeps the patient safe, notes the time and the features, and never puts anything in the mouth. Afterwards the patient is placed in the recovery position and the airway checked.

Answer

D · Protect the head, move objects away, time it and do not restrain
3.Infection control & patient safety

Answer: A · Remove items that could be used for self-harm, such as belts and cords

Why this is the answer

Patients at risk of suicide need a safe environment, with belts, cords, sharp objects and glass removed, and observation at the level ordered. Privacy is secondary to safety in this situation.

Answer

A · Remove items that could be used for self-harm, such as belts and cords
4.Infection control & patient safety

Answer: D · She cleans her hands after touching the bed rail

Why this is the answer

Touching the patient’s surroundings, such as rails and tables, contaminates the hands, so hand hygiene is needed afterwards. Gloves are changed between patients, and hand hygiene is needed whether or not the hands look dirty.

Answer

D · She cleans her hands after touching the bed rail
5.Prioritization & delegation

Answer: A · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

A · Helping the patient to the toilet every 2 hours as planned
6.Prioritization & delegation

Answer: A · Large-volume IV fluids with close monitoring of urine output

Why this is the answer

Once the airway is secure, the early priority in major burns is fluid resuscitation to prevent burn shock. Urine output is a key guide to whether enough fluid is being given.

Answer

A · Large-volume IV fluids with close monitoring of urine output
7.Clinical nursing

Answer: C · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

C · Better exercise capacity and quality of life
8.Clinical nursing

Answer: D · Spasm of the hand when a blood pressure cuff is inflated on the arm

Why this is the answer

Trousseau's sign, carpal spasm during cuff inflation, and Chvostek's sign, facial twitching on tapping the facial nerve, indicate neuromuscular irritability from low calcium.

Answer

D · Spasm of the hand when a blood pressure cuff is inflated on the arm
9.Lab values & electrolytes

Answer: C · A fall in serum potassium

Why this is the answer

Beta-2 agonists push potassium into cells and can cause hypokalemia, especially at high doses; they also raise blood glucose. For this reason nebulized albuterol is sometimes used as an extra treatment for hyperkalemia.

Answer

C · A fall in serum potassium
10.Lab values & electrolytes

Answer: C · Less muscle makes less creatinine, hiding reduced kidney function

Why this is the answer

Creatinine is made by muscle. A person with little muscle makes little creatinine, so the value can look normal even when kidney function is reduced. Creatinine-based eGFR can overestimate function in the same way, so a measured creatinine clearance or a cystatin C–based estimate may be used when dosing drugs cleared by the kidneys.Checked against: Creatinine blood test · MedlinePlus (NIH) (2025)

Answer

C · Less muscle makes less creatinine, hiding reduced kidney function
11.Pharmacology

Answer: D · Call emergency services after using it, even if symptoms improve

Why this is the answer

Anaphylaxis can recur after the adrenaline wears off (a biphasic reaction). The person always calls for help after using it, carries two auto-injectors and uses adrenaline early.

Answer

D · Call emergency services after using it, even if symptoms improve
12.Pharmacology

Answer: C · Digoxin

Why this is the answer

ACE inhibitors (or ARBs/ARNI), beta blockers, mineralocorticoid antagonists and SGLT2 inhibitors reduce mortality in heart failure with reduced ejection fraction. Digoxin improves symptoms and reduces admissions without reducing mortality.

Answer

C · Digoxin
13.Med-surg: cardiovascular & respiratory

Answer: D · Pneumothorax

Why this is the answer

Subclavian puncture can injure the pleura and cause a pneumothorax. A chest X-ray is usually taken after implantation. Other complications include haematoma, lead displacement and infection.

Answer

D · Pneumothorax
14.Med-surg: cardiovascular & respiratory

Answer: A · Call for expert help and give oxygen to both the face and the stoma

Why this is the answer

In the first days after a tracheostomy, the tract is immature and the tube can easily be misplaced into the tissues. Emergency guidance is to call for an airway expert, apply oxygen to face and stoma and assess breathing. Reinsertion is done only by trained staff.

Answer

A · Call for expert help and give oxygen to both the face and the stoma
15.Med-surg: neuro, endocrine & renal

Answer: C · Skin cancer

Why this is the answer

Transplant recipients have a much higher risk of skin cancers, especially squamous cell carcinoma, because of immunosuppression. Sun protection and regular skin checks are important.

Answer

C · Skin cancer
16.Med-surg: neuro, endocrine & renal

Answer: B · An NSAID such as diclofenac

Why this is the answer

NSAIDs are recommended first line for renal colic in suitable patients because they reduce prostaglandin-driven pain and ureteric spasm. Opioids are added if needed. NSAIDs are avoided in kidney impairment.

Answer

B · An NSAID such as diclofenac
17.Med-surg: GI, perioperative & oncology

Answer: B · It already contains paracetamol, so overdose could occur

Why this is the answer

Co-codamol combines codeine and paracetamol. Giving extra paracetamol can exceed the maximum daily dose and cause liver damage, so all sources of paracetamol are counted.

Answer

B · It already contains paracetamol, so overdose could occur
18.Med-surg: GI, perioperative & oncology

Answer: D · To restore breathing without causing severe pain and withdrawal

Why this is the answer

A large bolus can abruptly reverse analgesia, causing severe pain, agitation, hypertension, pulmonary oedema and arrhythmias. Titrating small doses restores adequate breathing. Because naloxone's effect can be shorter than the opioid's, monitoring and repeat doses or an infusion may be needed.

Answer

D · To restore breathing without causing severe pain and withdrawal
19.Maternity & obstetric nursing

Answer: C · Early support improves language development

Why this is the answer

Early detection of hearing loss allows hearing aids, cochlear implants or other support in the first months, which greatly improves language outcomes.

Answer

C · Early support improves language development
20.Maternity & obstetric nursing

Answer: D · A caesarean birth to reduce the risk of neonatal herpes

Why this is the answer

Active genital lesions or prodromal symptoms at the onset of labour are an indication for caesarean birth because neonatal herpes can be severe. Invasive procedures such as scalp electrodes are avoided.

Answer

D · A caesarean birth to reduce the risk of neonatal herpes
21.Pediatric nursing

Answer: D · Count the apical pulse for a full minute

Why this is the answer

In infants and children under about 2 years, the apical pulse is counted with a stethoscope for a full minute. Their rates are fast and may vary with breathing, so short counts are inaccurate.

Answer

D · Count the apical pulse for a full minute
22.Pediatric nursing

Answer: A · It works best before any exposure to the virus, and young adolescents respond strongly

Why this is the answer

HPV is passed on through sexual contact, so vaccination is most effective before any exposure. Younger adolescents also produce a strong antibody response. The vaccine protects against HPV types that cause cervical and other cancers and genital warts.

Answer

A · It works best before any exposure to the virus, and young adolescents respond strongly
23.Mental health nursing

Answer: D · Codependency

Why this is the answer

Codependency describes a family member whose life becomes centred on the other person's addiction, often with caretaking, covering up and neglect of self. Support groups such as Al-Anon can help.

Answer

D · Codependency
24.Mental health nursing

Answer: A · "Let's slow down and talk about one thing at a time. What worries you most right now?"

Why this is the answer

Focusing directs the conversation to one main concern, which reduces overwhelm and makes the problem easier to work on. A calm, slow pace from the nurse also helps lower anxiety.

Answer

A · "Let's slow down and talk about one thing at a time. What worries you most right now?"
25.Nursing math & unit conversions

Answer: x = 13.6 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

13.6333 → 6

Only the next digit decides

13.6333 → 3
3 is 4 or less, so 6 stays.
The digits after it (33) are ignored: round once, never step by step.

Round

x = 13.6 mL

Answer

x = 13.6 mL
26.Nursing math & unit conversions

Answer: V = 180 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 tsp = 3·5 = 15 mL
1 fl oz = 1·30 = 30 mL
1 tbsp = 1·15 = 15 mL
½ cup = 0.5·240 = 120 mL

Add

V = 15 + 30 + 15 + 120 = 180 mL

Answer

V = 180 mL
27.Dosage calculations

Answer: D = 60 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·90 = 180 mg

Per dose

D = 180/3 = 60 mg

Answer

D = 60 mg
28.Dosage calculations

Answer: R = 50 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/1000 = 20 units/mL

Pump rate

R = 1000/20 = 50 mL/h

Answer

R = 50 mL/h
29.IV infusion rates

Answer: R = 50 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

150/60 = 2.5 mL/min

Drip rate

R = 2.5·20 = 50 gtt/min

Answer

R = 50 gtt/min
30.IV infusion rates

Answer: D = 12 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/500 = 0.4 mg/mL

Dose rate

D = 0.4·30 = 12 mg/h

Answer

D = 12 mg/h
31.IV fluids & fluid balance

Answer: I = 1250 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 150 = 350 mL
ice chips: 200/2 = 100 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 2·100 = 200 mL
I = 1250 mL

Answer

I = 1250 mL
32.IV fluids & fluid balance

Answer: t = 10.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·2 = 160 mL
1000 − 160 = 840 mL left

Second part

840/100 = 8.4 h

Total time

t = 2 + 8.4 = 10.4 h

Answer

t = 10.4 h

That is about 10 h 24 min, so the bag runs out at about 18:24.

33.Clinical assessment scores

Answer: MFS = 35

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 20 + 0 = 35

Answer

MFS = 35
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 110/min → 2
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: active movement → 2
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 2 + 2 + 2 + 2 = 9

Interpretation

9 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions